Article Text

Download PDFPDF
CASE REPORT
Phentermine induced acute interstitial nephritis
  1. Emily Ximin Shao1,2,
  2. Gregory John Wilson2,
  3. Dwarakanathan Ranganathan2
  1. 1University of Sydney, Sydney, New South Wales, Australia
  2. 2Royal Brisbane and Women's Hospital, Herston, Queensland, Australia
  1. Correspondence to Dr Emily Ximin Shao, emilyxshao{at}gmail.com

Summary

Acute interstitial nephritis (AIN) has a number of medication-related aetiologies. Antibiotics, proton pump inhibitors and non-steroidal anti-inflammatory drugs are common causes; however, any medication has the potential to cause drug-induced AIN. We report the first case of phentermine-induced AIN. A Caucasian woman aged 43 years presented with a 5-week history of lethargy, left-sided lower abdominal pain, nausea and vomiting. She had been taking phentermine for weight loss for 9 months and had recently ceased the medication. The patient underwent a renal biopsy that showed a predominantly lymphohistiocytic interstitial infiltrate with a moderate number of eosinophils consistent with AIN. Phentermine is increasingly used for weight loss in obese patients. This is the first case implicating phentermine as the causative agent for drug-induced AIN. While rare, phentermine-induced AIN is a possible adverse reaction of phentermine. Physicians and patients need to be aware of this risk.

View Full Text

Statistics from Altmetric.com

Footnotes

  • Contributors DR conceived the study. EXS wrote the manuscript with significant input and edits from GJW. All authors had final say over the manuscript.

  • Competing interests None declared.

  • Patient consent Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.